Alabama, 2017

Strong Wind in Alabama, January 2, 2017

January 2, 2017 · NWS HUN · 3 events in 3 counties and zones

As a strong upper level trough moved through the region on the evening of Jan. 2, a wake low formed at the rear of an associated area of showers.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

As a strong upper level trough moved through the region on the evening of Jan. 2, a wake low formed at the rear of an associated area of showers. Gusty winds of approx. 35 to 45 mph resulted during the mid evening hours in north Alabama. The winds knocked down trees and power lines in at least three counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 2, 5:23 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jan 2, 5:23 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
523 PM CST Mon Jan 2 2017

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 240 PM CST Mon Jan 2 2017

19z surface analysis shows a warm front, enhanced greatly by the MCS
over AL into southern MS, situated from near Columbus GA west thru
Montgomery AL to just south of Jackson and Vicksburg MS.
Visible imagery indicated a narrow corridor of heating in northeast
MS into northwest AL, but this airmass remains rather stable for
surface based parcels.  Elevated CAPE is helping to regenerate
showers ahead of the main MCS in northern MS. The latest HRRR
suggests that the MCS/QLCS along the MS River will arrive along the
western AL border around 00Z.  The warm front to our south may lift
northward into central AL this evening, but may not reach north AL
at this point.  This boundary will likely be the focus and delineate
the greatest severe risk this evening in the warm sector to our
south as the MCS arrives.

Further north, the upper trough axis over the ArkLaTex will eject
negatively tilted tonight producing strong UVV across the mid south
and TN valley. This could overcome the lack of stronger instability
and produce a few strong to severe thunderstorms.  0-6km bulk shear
values of 40-50kt are supportive of this, although the values are
stronger across central and southern AL.  Low level helicity values
will increase due to stronger veering as the low advances closer, so
will not totally rule out an isolated tornado threat, but this
appears to be a very low threat at this time due to limited low
level CAPE. The surface low track will move across northeast just
east of Memphis with an occluded front moving across north AL and
southern TN. Showers may linger overnight behind the MCS. Some patchy
fog may develop around daybreak on Wednesday, but despite rainfall,
more widespread fog is not anticipated since winds will remain around
5 mph.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 211 PM CST Mon Jan 2 2017

Isolated or widely scattered showers will continue to linger through
much of Tuesday in northern Alabama. Some patchy fog could linger
through approximately 9 AM before lifting. Some weaker cold air
advection will push into areas north of the Tennessee River. However,
further south, neutral advection will be occurring. Thus slightly
cooler conditions are expected further north (highs around 60), while
lower to mid 60s should still be attainable further south. Quite a
few mid to high clouds should remain in place through much of the
day. However, thinner high clouds late in the afternoon may help warm
highs.

More substantial cold air advection occurs on Tuesday night into
Friday, behind a weak (but dry) cold front moving south through
northern Alabama. This front looks to have just enough moisture
available to squeeze out some isolated showers. Temperatures due to
cold air advection will be cooler though, dropping into the upper
30s to mid 40s in the morning. These rise into the lower to mid 40s
during the day on Wednesday. Due to weak lift seen with no ice
nucleation seen aloft in forecast soundings, only expect very light
rain at best. Sleet or snow given warm surface temperatures does not
seem likely.

Even drier and colder temperatures will advect in via northerly flow
as a surface high pushes from the Upper Midwest into the Mississippi
Valley Wednesday night.

.LONG TERM...(Wednesday night through Sunday)
Issued at 211 PM CST Mon Jan 2 2017

This continues into Thursday. Lows in the 20s and highs in the upper
30s to 40s look like the rule through Friday.

Models bring another stronger front into the Tennessee Valley
Thursday night into Friday, before exiting Friday evening. They
differ on whether this front will be able to squeeze out some very
light precipitation during this time. If it does, some light snow
showers will be possible. Maybe just flurries, but some light snow
cannot be ruled out. Thus kept/added isolated light snow showers to
the forecast during this period. At this point it looks like little
to no accumulation (only a few hundreths at best).

GFS40 diverges greatly from other synoptic models, as we go into
Friday evening. It develops a very strong shortwave over Texas and
moves east via zonal flow into northern Alabama on Saturday. The
other models do not develop this feature upstream and keep things
dry. Since most models are converging on the dry solution, trending
forecast toward ECMWF starting Friday evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 523 PM CST Mon Jan 2 2017

A band of showers with embedded thunderstorms is moving NE into
the TN Valley this evening. This should arrive into KMSL between
23Z-00Z and into KHSV between 00Z-01Z. Brief gusts to 30 mph are
possible with any of the storms in addition to heavy rain. CIGS and
VIS should drop to IFR and then briefly down to LIFR in the heaviest
showers. A few amendments may be needed if conditions deviate from
what is currently in the TAFs.

This line quickly moves through the area and we should be left with
IFR CIGS behind the line. These are expected to continue through the
morning hours and a brief shower/drizzle is possible tonight as the
upper level system moves through. Vsbys and Cigs improve to MVFR
during the day Tuesday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...KTW
LONG TERM...KTW
AVIATION...Stumpf

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 2, 7:07 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
707 PM CST MON JAN 2 2017

ALZ001>010-016-TNZ076-096-097-031130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
707 PM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A FEW THUNDERSTORMS ARE POSSIBLE INTO THE EVENING HOURS...AHEAD OF
A COLD FRONT APPROACHING FROM THE WEST. BRIEF WIND GUSTS TO 50 MPH
WILL BE THE MAIN WEATHER THREATS WITH THE STRONGER STORMS. A THREAT
FOR THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST LATER THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A SLIGHT CHANCE OF LIGHT SNOW FRIDAY AND FRIDAY NIGHT.
CONFIDENCE IS LOW AT THIS TIME AND NO ACCUMULATION IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Lauderdale

When
January 2, 7:15 PM CST
Where
Lauderdale forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Tree downed near intersection of al17 and cr30.

Strong Wind, Dekalb

When
January 2, 8:45 PM CST
Where
Dekalb forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Strong wind gusts from a wake low have knocked out power across portions of DeKalb Co. and a tree has fallen on a home in Ft. Payne.

Strong Wind, Marshall

When
January 2, 9:00 PM CST
Where
Marshall forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Power lines down across Boaz.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676842, 676835, 676844.